Oklahoma, 2023

Tornado and Hail in Oklahoma, March 16, 2023

March 16, 2023 · NWS OUN · 37 events in 11 counties and zones

As a cold front swept southeastward through the forecast area, scattered severe thunderstorms developed along and ahead of this feature through the afternoon across southern Oklahoma. A mixed storm mode of lines and embedded supercells produced instances of severe hail, including a few greater than 2-inches in diameter, along with a few reports of thunderstorm wind gusts/damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold front swept southeastward through the forecast area, scattered severe thunderstorms developed along and ahead of this feature through the afternoon across southern Oklahoma. A mixed storm mode of lines and embedded supercells produced instances of severe hail, including a few greater than 2-inches in diameter, along with a few reports of thunderstorm wind gusts/damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 16, 11:59 AM CST, 14 minutes earlier.

Area forecast discussion, Mar 16, 11:59 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1259 PM CDT Thu Mar 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 1258 PM CDT Thu Mar 16 2023

NEAR-TERM:

The primary near-term concern will be severe weather along and ahead
of a southward-advancing cold front this afternoon. A recent special
sounding indicates that CIN has largely been eroded with cooling
aloft allowing for moderate instability to develop. The cold front
is racing south and east per surface observations. However, high-
res guidance and obs suggest that a weak triple point low may
develop along the front, stalling its advance and locally backing
winds ahead of it. Current thinking is that ongoing convection
will continue to slowly deepen early this afternoon along the I-44
corridor as frontal forcing encroaches upon it. The strongest
cores will be capable of severe hail through midafternoon, by
which point the front will have robbed the area of moisture. A few
storms are likely to develop this afternoon in southwestern
Oklahoma. They will progress eastward throughout the day.
Initially, the main hazard will be supercells capable of large to
very large hail given strong speed shear within the cloud-bearing
layer. As the convection approaches I-35, some upscale growth into
a QLCS or semi-discrete storms is expected. Low- level shear will
ramp up toward evening, and the tornado threat is expected to be
maximized in southeastern Oklahoma.

NM

Behind the cold front, temperatures are falling. Wind gusts over
40 mph will also be possible behind the front this afternoon and
evening. The wind advisory has been expanded further east and
northeast and now goes through 6Z although the most likely area
for the strongest winds still look to be in parts of southwestern
OK and western north TX.

Colder temperatures are expected tonight with temperatures falling
into the 20s and 30s. The strong north winds and colder
temperatures behind the front will also lead to even colder wind
chills in the teens and 20s.

EM

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1258 PM CDT Thu Mar 16 2023

Models show upper low in the Great Lakes region which will lead to
NW/WNW flow aloft over the region through the weekend. Disturbance
rotating around this low will send another cold front and shot of
cool air to the region Saturday but no precipitation is expected.
With the cold air moving into the region behind the cold front today
and re-enforcing shot this weekend, below average temperatures will
continue across the area through the weekend.

Models show southerly sfc winds returning to the area Sunday. Models
also show a mid-level disturbance could move across the southern
Plains early next week which might bring a chance for precip to
parts of the fa Monday afternoon into Tuesday.

Models show the upper pattern continuing to shift next week with SW
flow aloft developing towards the middle of next week as an upper
low/trough sets up over the western U.S. Models show this upper
low/trough moving east next week but there are differences in
timing/path, etc which would have an impact on the timing of
precipitation and where in the fa although right now looks like it
would affect the fa around Thursday.

Temperatures are also expected to warm to at or above average
temperatures towards the middle of next week.

EM

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Mar 16 2023

MVFR cigs expected mainly behind the incoming frontal boundary.
Some IFR/LIFR will briefly be seen within TSRA that will be mainly
seen along and ahead of the frontal boundary. By 21Z, expect front
to move south and east of the terminals with mainly MVFR cigs and
scattered SHRA remaining during the afternoon. As drier air
filters in with strong and gusty north winds, cigs expected to
rise after 03Z and winds will slowly decrease overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  29  50  29  47 /   0   0   0   0
Hobart OK         27  51  27  49 /   0   0   0   0
Wichita Falls TX  34  52  32  53 /   0   0   0   0
Gage OK           23  50  22  46 /  20   0   0   0
Ponca City OK     26  51  24  44 /  40   0   0   0
Durant OK         34  52  34  54 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Friday for OKZ007-008-012-013-
     018>048-050>052.

TX...Wind Advisory until 1 AM CDT Friday for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...11
Hazardous weather outlook, Mar 16, 2:23 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
323 AM CDT Thu Mar 16 2023

OKZ004>048-050>052-TXZ083>090-170830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
323 AM CDT Thu Mar 16 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Severe Thunderstorms...
An enhanced risk of severe thunderstorms is expected early this
afternoon through early this evening. The enhanced risk is located
across southern and southeastern Oklahoma east of Duncan and
south of a line from Duncan to Pauls Valley to near Ada. A slight
risk extends further north along and southeast of a line from near
Lawton to Moore to Chandler.

Large hail up to the size of baseballs, damaging wind gusts up to
70 mph, and tornadoes will all be possible. The highest tornado
threat will be late this afternoon through early this evening
across south central and southeastern Oklahoma. Here, a strong
tornado or two may occur.

.Windy...
Breezy northerly winds are expected behind a strong cold this
afternoon through tonight. Wind gusts up to 50 mph will be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
central and southern Oklahoma should prepare for severe weather
operations this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 16, 10:34 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Norman OK
1134 AM CDT Thu Mar 16 2023

OKZ025-029-161700-
Oklahoma OK-Cleveland OK-
1134 AM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southern Oklahoma
and northwestern Cleveland Counties through NOON CDT...

At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City, moving northeast at 55 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Oklahoma City, Moore, Midwest City, Del City, Choctaw, Harrah,
Spencer, Jones, Nicoma Park, Luther, Valley Brook, Tinker Air Force
Base, Forest Park, Smith Village and Will Rogers Airport.

This includes the following highways...
 Interstate 35 between mile markers 119 and 131.
 Interstate 40 between mile markers 149 and 164.
 Interstate 44 between mile markers 110 and 118, and between mile
markers 145 and 151.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 9763 3539 9766 3571 9714 3544 9714
TIME...MOT...LOC 1633Z 239DEG 47KT 3537 9756

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 10:40 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
1140 AM CDT Thu Mar 16 2023

OKZ023-027-161715-
Grady OK-Caddo OK-
1140 AM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of northwestern Grady
and southeastern Caddo Counties through 1215 PM CDT...

At 1140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gracemont to 6 miles south of Fort Cobb.
Movement was northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Anadarko, Minco, Verden, Gracemont, Pocasset and Lake Chickasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 9823 3536 9793 3535 9791 3516 9794
      3500 9818 3495 9851
TIME...MOT...LOC 1640Z 234DEG 28KT 3520 9822 3501 9843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 10:56 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Norman OK
1156 AM CDT Thu Mar 16 2023

OKZ033-036-TXZ083-161745-
Harmon OK-Jackson OK-Hardeman TX-
1156 AM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southwestern
Jackson, southeastern Harmon and central Hardeman Counties through
1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodlett, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Eldorado, Goodlett and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3428 10000 3442 10000 3461 9957 3450 9948
      3440 9947 3435 9948
TIME...MOT...LOC 1656Z 248DEG 32KT 3436 9992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 11:31 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
1231 PM CDT Thu Mar 16 2023

OKZ035>037-TXZ083-085-161815-
Tillman OK-Kiowa OK-Jackson OK-Wilbarger TX-Hardeman TX-
1231 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southern Jackson,
south central Kiowa, northwestern Tillman, northwestern Wilbarger and
east central Hardeman Counties through 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Eldorado, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frederick, Snyder, Tipton, Olustee, Eldorado, Manitou, Elmer,
Headrick, Hollister, Humphreys, Odell and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9967 3472 9883 3431 9882 3429 9969
TIME...MOT...LOC 1731Z 248DEG 44KT 3445 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 11:32 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
1232 PM CDT Thu Mar 16 2023

OKZ035>038-161815-
Tillman OK-Kiowa OK-Comanche OK-Jackson OK-
1232 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of northwestern
Comanche, east central Jackson, south central Kiowa and northwestern
Tillman Counties through 115 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Humphreys, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cache, Snyder, Tipton, Mountain Park, Indiahoma, Headrick, Humphreys,
southwestern Fort Sill, Wichita Mountains Wildlife Refuge and Doris
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 9930 3463 9930 3484 9864 3458 9861
TIME...MOT...LOC 1732Z 252DEG 38KT 3456 9924

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 4 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

31 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Tillman

When
March 16, 12:13 PM CST
Where
Tillman County, 0.69 mi S of Frederick
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.380, -99.020

Hail, Tillman

When
March 16, 12:15 PM CST
Where
Tillman County, Frederick
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.390, -99.020

Hail, Tillman

When
March 16, 12:15 PM CST
Where
Tillman County, 3.45 mi N of Frederick
Measured
2 in hail
Reported by
Public
Coordinates
34.440, -99.020

Thunderstorm Wind, Tillman

When
March 16, 12:20 PM CST
Where
Tillman County, Frederick
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.390, -99.020

Wind driven hail broke windows.

Hail, Tillman

When
March 16, 12:50 PM CST
Where
Tillman County, Davidson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.240, -99.080

Hail, Comanche

When
March 16, 12:57 PM CST
Where
Comanche County, 2.37 mi NNW of Geronimo
Measured
1 in hail
Reported by
Public
Coordinates
34.510, -98.400

Hail, Comanche

When
March 16, 1:02 PM CST
Where
Comanche County, 2.37 mi NNW of Geronimo
Measured
1.75 in hail
Reported by
Public
Coordinates
34.510, -98.400

Hail, Comanche

When
March 16, 1:16 PM CST
Where
Comanche County, Geronimo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.480, -98.380

Hail, Stephens

When
March 16, 1:30 PM CST
Where
Stephens County, 7.54 mi NW of Empire City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.500, -98.130

Thunderstorm Wind, Stephens

When
March 16, 1:32 PM CST
Where
Stephens County, 2 mi N of Comanche
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.399, -97.970

Storm chasers observed what appeared to be a gustnado near US-81 north of Comanche.

Hail, Stephens

When
March 16, 1:34 PM CST
Where
Stephens County, Duncan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.500, -97.960

Tornado, Stephens

When
March 16, 1:57 PM CST
Where
Stephens County, 7 mi N of Velma
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
34.561, -97.670

Spotters, a tribal police officer, and a fire fighter observed a brief tornado approximately 7 miles north of Velma. The specific location is estimated and no damage was observed or reported.

Hail, Stephens

When
March 16, 2:05 PM CST
Where
Stephens County, 1.71 mi W of Duncan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.500, -97.990

Hail, Garvin

When
March 16, 2:11 PM CST
Where
Garvin County, 1.71 mi W of Elmore City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.620, -97.430

Hail, Carter

When
March 16, 2:15 PM CST
Where
Carter County, 1.79 mi SW of Alpers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.460, -97.400

Hail, Garvin

When
March 16, 2:20 PM CST
Where
Garvin County, Hennepin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.510, -97.350

Hail, Garvin

When
March 16, 2:29 PM CST
Where
Garvin County, 7.92 mi E of Hennepin
Measured
1 in hail
Reported by
Public
Coordinates
34.519, -97.211

Hail, Garvin

When
March 16, 2:30 PM CST
Where
Garvin County, 2.94 mi W of Davis
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.508, -97.171

Hail, Murray

When
March 16, 2:32 PM CST
Where
Murray County, 2.85 mi W of Davis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.500, -97.170

Hail, Murray

When
March 16, 2:33 PM CST
Where
Murray County, 3 mi W of Davis
Measured
1 in hail
Reported by
Public
Coordinates
34.500, -97.173

Hail, Murray

When
March 16, 2:42 PM CST
Where
Murray County, 1 mi W of Sulphur
Measured
0.75 in hail
Reported by
Public
Coordinates
34.510, -96.988

Hail, Murray

When
March 16, 2:43 PM CST
Where
Murray County, 3.97 mi NW of Sulphur
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.550, -97.020

Hail, Garvin

When
March 16, 2:46 PM CST
Where
Garvin County, Hennepin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.510, -97.350

Hail, Murray

When
March 16, 2:56 PM CST
Where
Murray County, 2.36 mi NNE of Hickory
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
34.590, -96.840

Hail, Pontotoc

When
March 16, 2:58 PM CST
Where
Pontotoc County, 2.19 mi NW of Roff
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.650, -96.870

Thunderstorm Wind, Pontotoc

When
March 16, 3:05 PM CST
Where
Pontotoc County, 6.16 mi SW of Fittstown
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -96.710

Hail, Pontotoc

When
March 16, 3:08 PM CST
Where
Pontotoc County, 3.45 mi S of Fittstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.560, -96.630

Hail, Love

When
March 16, 3:22 PM CST
Where
Love County, 4 mi SW of Overbrook
Measured
1 in hail
Reported by
Public
Coordinates
34.029, -97.189

Hail, Love

When
March 16, 3:22 PM CST
Where
Love County, 3.09 mi SW of Overbrook
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.040, -97.180

Thunderstorm Wind, Love

When
March 16, 3:25 PM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

Hail, Love

When
March 16, 3:27 PM CST
Where
Love County, 1 mi S of Overbrook
Measured
0.75 in hail
Reported by
Public
Coordinates
34.056, -97.140

Hail, Love

When
March 16, 3:31 PM CST
Where
Love County, 2.24 mi SW of Lake Murray Dam
Measured
1 in hail
Reported by
Public
Coordinates
34.008, -97.089

Hail, Johnston

When
March 16, 3:35 PM CST
Where
Johnston County, 4.15 mi N of Tishomingo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.290, -96.680

Hail, Marshall

When
March 16, 3:50 PM CST
Where
Marshall County, Lebanon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.980, -96.910

Hail, Marshall

When
March 16, 3:54 PM CST
Where
Marshall County, 4.01 mi W of Kingston
Measured
1.24 in hail
Reported by
Trained Spotter
Coordinates
34.000, -96.790

Measured with calipers.

Hail, Johnston

When
March 16, 3:55 PM CST
Where
Johnston County, 0.69 mi S of Wapanucka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.360, -96.420

Thunderstorm Wind, Bryan

When
March 16, 5:05 PM CST
Where
Bryan County, 11.49 mi E of Wade
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.880, -95.880

Thunderstorms winds blew over a camper and damaged a metal awning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076834, 1076836, 1076837, 1085117, 1076838, 1085095, 1085096, 1085097, 1085098, 1087713, 1085099, 1087714, 1085100, 1085101, 1085102, 1085103, 1076833, 1085105, 1085106, 1076824, 1076821, 1085107, 1085108, 1085109, 1085110, 1085119, 1085111, 1076829, 1085112, 1085120, 1076822, 1076832, 1085113, 1085114, 1085115, 1085116, 1085118.